Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 50, NWS Grand Rapids, MI

September 1, 2018Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 1, 2018, 7:39 PM EDT for Ingham County, Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2018, 7:39 PM EDT (23:39 UTC)
Expired
Sep 1, 2018, 8:08 PM EDT
In force
29 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Ingham County, MI

The radar

The Detroit radar (KDTX), 71 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

385 
WUUS53 KGRR 012339
SVRGRR
MIC065-020030-
/O.NEW.KGRR.SV.W.0050.180901T2339Z-180902T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
739 PM EDT SAT SEP 1 2018

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Southern Ingham County in south central Michigan...

* Until 830 PM EDT.

* At 739 PM EDT, a severe thunderstorm was located over Leslie, or 7
  miles south of Mason, moving east at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Leslie...              Stockbridge...         Bunker Hill...
  Dansville...           Eden...                Fitchburg...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

&&

LAT...LON 4243 8414 4243 8449 4253 8451 4258 8414
TIME...MOT...LOC 2339Z 267DEG 15KT 4247 8445 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

CAS
1 follow-up statement
669 
WWUS53 KGRR 020008
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
808 PM EDT SAT SEP 1 2018

MIC065-020018-
/O.CAN.KGRR.SV.W.0050.000000T0000Z-180902T0030Z/
Ingham MI-
808 PM EDT SAT SEP 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN INGHAM COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Rapids.

LAT...LON 4243 8414 4243 8449 4253 8451 4258 8414
TIME...MOT...LOC 0007Z 267DEG 15KT 4248 8429 

$$

LAURENS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:49 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 1, 3:49 PM EDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
349 PM EDT Sat Sep 1 2018

LATEST UPDATE...
Hydro

.SYNOPSIS...
Issued at 328 PM EDT Sat Sep 1 2018

Expect periods of showers and thunderstorms with locally heavy
rainfall through this coming week. For the most part it will be
warm and humid through the period too.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 328 PM EDT Sat Sep 1 2018

The primary issue is the potential for heavy rainfall tonight. We
have an upstream shortwave (MCV) that will interact with an nearly
stationary frontal boundary and initiate another period of
showers and thunderstorms, mostly during the overnight hours.
Given precipitable water values forecast to near 2 inches, and all
the rain we have had of late, plus the reports this morning into
early this afternoon of 1 to 2 inches, seems it would not take all
that much to result in some localized flooding.

This shortwave moves out of the area Sunday only to have another
one move in Sunday night. Then on Monday that moves out so at this
point it seems tonight and Sunday night will be active weather
periods.

.LONG TERM...(Tuesday through Saturday)
Issued at 328 PM EDT Sat Sep 1 2018

The current longwave pattern favors periods of showers and
thunderstorms into next weekend. Temperatures will remain well
above normal.

There is a northern stream wave that should enhance the
convection in the Wednesday time frame, then a southerns stream
system should enhance the rainfall Fri or Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 155 PM EDT Sat Sep 1 2018

For most of our TAF sites, I expect periods of thunderstorms until
just before sunrise Sunday. We have an upstream shortwave that
has an area of convection assoicated with it. That will interact
with the stalled front in the area to result in periods of
thunderstorms with locally very heavy rain.

It is possible locations like GRR, AZO, BTL will have an extend
period of showers and thunderstorms from early this evening until
around 8-10z. Most of the high resolution models are showing
this. Once that upstream system gets through most of Sunday should
be VFR. It is possible there could be some low clouds and fog
around toward sunrise but that should mix out quickly.

&&

.MARINE...
Issued at 328 PM EDT Sat Sep 1 2018

The beach hazards have diminished as winds and waves have
subsided.

&&

.HYDROLOGY...
Issued at 348 PM EDT Sat Sep 1 2018

An active and fairly wet weather pattern will remain over the region
into next weekend. Rounds of showers and storms, all with the
potential to produce very heavy rain in a short period of time, are
expected through next Saturday. Some locations will likely receive
multiple rounds of heavy rain over the next week. This will increase
the potential for flooding, especially in areas where soils remain
saturated from earlier heavy rain over the past week.

The next widespread round of heavy rainfall is expected tonight into
Sunday morning. Storms tonight may repeatedly affect the same
locations. Additional rainfall between 1 and 3 inches may fall over
much of West Michigan (slightly less east of Battle Creek and south
of Lansing), increasing the risk for flooding.

River levels are running more than 90 percent of usual levels for
this time of year, generally east of U.S. 131 and north of I-96.
This includes the Muskegon River Basin and the western portions of
the Grand and Kalamazoo River Basins. Multiple rounds of heavy rain
through next weekend may cause flooding, especially along the
smaller creeks and streams. Larger mainstem rivers such as the
Muskegon, Grand, and Kalamazoo could potentially see significant
rises if enough rain falls over the river basin, though it may take
several day for the water to work through the system.

Potential for flooding, including along main-stem rivers, will need
to be monitored throughout the next week.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch from 8 PM EDT this evening through Sunday morning
     for MIZ037>040-043>046-050>052-056>058-064-071.

LM...None.
&&

SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...WDM
AVIATION...WDM
HYDROLOGY...HLO
MARINE...WDM
Hazardous weather outlook, Sep 1, 4:30 PM EDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
430 PM EDT Sat Sep 1 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-020815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
430 PM EDT Sat Sep 1 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This evening and Tonight

Additional rounds of thunderstorms are expected both this evening
and tonight. The main threats from storms will be heavy rain and
flooding. Some of the stronger storms may contain a wind threat as
well, with gusts to around 60 mph possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods of showers and thunderstorms are expected during the Sunday
through Friday time frame. The main threats will continue to be
locally heavy rain and flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ844>849-020815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
430 PM EDT Sat Sep 1 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Additional rounds of thunderstorms are expected both this evening
and tonight. The main threats from storms over Lake Michigan will be
lightning and wind gusts in excess of 40 knots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods of showers and thunderstorms are expected during the Sunday
through Friday time frame.

DUKE

In the hours before

Special weather statement, Sep 1, 2:55 PM EDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
255 PM EDT SAT SEP 1 2018

MIZ074-011945-
Jackson MI-
255 PM EDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 254 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cambridge Junction, or 12 miles north of Hudson, moving
east northeast at 35 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.

This strong thunderstorm will be near...
  Sunset Beach around 300 PM EDT.
  Napoleon and Norvell around 305 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4208 8435 4225 8413 4207 8413
TIME...MOT...LOC 1854Z 240DEG 31KT 4202 8426

LAURENS
Local storm report, Sep 1, 3:33 PM EDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
333 PM EDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       3 SW SPARTA             43.12N 85.75W
09/01/2018  M1.52 INCH       KENT               MI   MESONET

            RAINFALL OVER THE PAST 6 HOURS. SPOM4,
            SPARTA AG MESONET.

&&

CAS
Special weather statement, Sep 1, 6:01 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
601 PM EDT SAT SEP 1 2018

MIZ073-012245-
Calhoun MI-
601 PM EDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 600 PM EDT, Doppler radar was tracking a strong thunderstorm
5 miles southwest of Marshall, moving northeast at 25 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.

Locations impacted include...
Albion...              Marshall...            Marengo...
Ceresco...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall and frequent cloud to ground lightning are also
occurring with this storm. Lightning can strike 10 miles away from a
thunderstorm.

&&

LAT...LON 4222 8517 4242 8490 4242 8472 4223 8472
      4211 8501
TIME...MOT...LOC 2157Z 236DEG 22KT 4222 8507

CAS
Special weather statement, Sep 1, 6:28 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
628 PM EDT SAT SEP 1 2018

MIZ064-065-072-012315-
Kalamazoo MI-Allegan MI-Barry MI-
628 PM EDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 626 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alamo, and over Otsego, moving east at 20 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.

Locations impacted include...
Parchment...           Plainwell...           Otsego...
Richland...            Comstock Northwest...  Alamo...
Delton...              Cooper...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall and frequent cloud to ground lightning are also
occurring with this storm. Localized flooding is possible. Lightning
can strike 10 miles away from a thunderstorm.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4235 8577 4237 8577 4242 8576 4242 8580
      4248 8578 4253 8540 4231 8544
TIME...MOT...LOC 2226Z 272DEG 17KT 4242 8575

CAS
Special weather statement, Sep 1, 6:47 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
647 PM EDT SAT SEP 1 2018

MIZ074-020015-
Jackson MI-
647 PM EDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 647 PM EDT, Doppler radar was tracking a strong thunderstorm near
Parma, or near Albion, moving east at 20 mph.

Wind gusts around 50 mph with downed tree limbs will be possible with
this storm.

This strong thunderstorm will be near...
  Parma around 655 PM EDT.
  Spring Arbor around 700 PM EDT.
  Sandstone around 705 PM EDT.
  Topkins around 710 PM EDT.
  Jackson and Rives Junction around 720 PM EDT.
  Michigan Center around 730 PM EDT.
  Leoni around 735 PM EDT.
  Grass Lake around 745 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4216 8414 4216 8471 4242 8472 4243 8414
TIME...MOT...LOC 2247Z 252DEG 19KT 4230 8467

LAURENS
Special weather statement, Sep 1, 6:55 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
655 PM EDT SAT SEP 1 2018

MIZ066-067-020000-
Ingham MI-Eaton MI-
655 PM EDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 655 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brookfield, or near Eaton Rapids, moving east at 20 mph.

Wind gusts around 50 mph with downed tree limbs will be possible with
this storm.

This strong thunderstorm will be near...
  Eaton Rapids around 705 PM EDT.
  Onondaga around 715 PM EDT.
  Aurelius around 725 PM EDT.
  Leslie around 730 PM EDT.
  Eden around 735 PM EDT.
  Mason around 740 PM EDT.
  Bunker Hill around 750 PM EDT.
  Dansville and Fitchburg around 755 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4243 8414 4242 8481 4249 8481 4266 8415
TIME...MOT...LOC 2255Z 252DEG 19KT 4246 8471

LAURENS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 9:04 AM EDTSpecial Weather StatementGRRMason, Muskegon, Oceana56 min
Sep 1, 9:59 AM EDTSpecial Weather StatementGRRMuskegon, Oceana, Ottawa61 min
Sep 1, 11:07 AM EDTAreal Flood AdvisoryGRRMuskegon6 hr
Sep 1, 12:43 PM EDTFlood WatchGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more18 hr
Sep 1, 1:58 PM EDTSpecial Weather StatementGRRBarry, Eaton2 hr
Sep 1, 2:55 PM EDTSpecial Weather StatementGRRJackson50 min
Sep 1, 6:01 PM EDTSpecial Weather StatementGRRCalhoun44 min
Sep 1, 6:28 PM EDTSpecial Weather StatementGRRKalamazoo47 min
Sep 1, 6:34 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Kalamazoo41 min
Sep 1, 6:47 PM EDTSpecial Weather StatementGRRJackson88 min
Sep 1, 6:55 PM EDTSpecial Weather StatementGRRIngham65 min
Sep 1, 6:56 PM EDTTornado WarningGRRBarry, Kalamazoo20 min
Sep 1, 7:21 PM EDTSevere Thunderstorm WarningGRRCalhoun54 min
Sep 1, 7:27 PM EDTTornado WarningGRRCalhoun48 min
Sep 1, 7:48 PM EDTSevere Thunderstorm WarningGRRJackson42 min
Sep 1, 7:53 PM EDTTornado WarningGRRMecosta37 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.